Ventricular fibrillation after bortezomib therapy in a patient with systemic amyloidosis

  • Satoshi Yamasaki | yamas009@kyumed.jp Department of Medicine and Biosystemic Sciences, School of Medical Sciences, Kyushu University, Fukuoka; Department of Hematology, National Hospital Organization Kyushu Medical Center, Fukuoka, Japan.
  • Tsuyoshi Muta Department of Medicine and Biosystemic Sciences, School of Medical Sciences, Kyushu University, Fukuoka, Japan.
  • Taiki Higo Department of Cardiovascular Medicine, Faculty of Medicine, Kyushu University, Fukuoka, Japan.
  • Hirotake Kusumoto Department of Medicine and Biosystemic Sciences, School of Medical Sciences, Kyushu University, Fukuoka, Japan.
  • Eiko Zaitsu Department of Cardiovascular Medicine, Faculty of Medicine, Kyushu University, Fukuoka, Japan.
  • Toshihiro Miyamoto Department of Medicine and Biosystemic Sciences, School of Medical Sciences, Kyushu University, Fukuoka, Japan.
  • Yoshinao Oda Department of Anatomic Pathology, Faculty of Medicine, Kyushu University, Fukuok, Japan.
  • Koichi Akashi Department of Medicine and Biosystemic Sciences, School of Medical Sciences, Kyushu University, Fukuoka, Japan.

Abstract

A 64-year-old female was diagnosed with systemic amyloidosis associated with multiple myeloma. Bortezomib and dexamethasone-therapy was initiated; however, she developed lethal ventricular fibrillation (VF) and cardiac arrest after 84 hours of therapy. Cardiopulmonary resuscitation using direct current shocks with epinephrine and amiodarone was initiated but failed to receive cardiac function. Although her arterial pulsations recovered immediately after the injection of vasopressin, she died of heart failure 8 hours after the onset of VF. Cardiac amyloidosis was verified by autopsy. Although the direct association of bortezomib with lethal VF remained to be clarified in our patient, the current report emphasizes on bortezomib as a substantial risk factor for cardiomyocyte damage. The potential risk of lethal events associated with cardiac amyloidosis should be carefully considered during bortezomib treatment for patients with AL amyloidosis.

Dimensions

Altmetric

PlumX Metrics

Downloads

Download data is not yet available.
Published
2013-09-16
Info
Issue
Section
Case Reports
Keywords:
systemic amyloidosis, multiple myeloma, ventricular fibrillation, bortezomib
Statistics
  • Abstract views: 2506

  • PDF: 375
  • HTML: 152
How to Cite
Yamasaki, S., Muta, T., Higo, T., Kusumoto, H., Zaitsu, E., Miyamoto, T., Oda, Y., & Akashi, K. (2013). Ventricular fibrillation after bortezomib therapy in a patient with systemic amyloidosis. Hematology Reports, 5(3), e12. https://doi.org/10.4081/hr.2013.e12